Hail, Stevens
- When
- June 3, 4:05 PM PST to 4:10 PM PST
- Where
- Stevens County, 0.64 mi S of Springdale
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.061, -117.751
Public reported golf ball size hail.
Scattered thunderstorms developed across Northeastern Washington during the afternoon of June 3rd in an environment characterized by weak shear and moderate instability. A weak midlevel dropping south out of British Columbia enhanced lift during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Scattered thunderstorms developed across Northeastern Washington during the afternoon of June 3rd in an environment characterized by weak shear and moderate instability. A weak midlevel dropping south out of British Columbia enhanced lift during the afternoon hours. Two storms briefly became very strong to severe producing hail in excess of one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 3, 1:37 PM PST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 237 PM PDT TUE JUN 3 2014 .SYNOPSIS... Showers and thunderstorms will continue through the evening across northeast Washington and north Idaho. Breezy conditions are also expected through the Cascade gaps into the Columbia Basin. The remainder of the week will bring mainly dry conditions and near normal temperatures. && .DISCUSSION... Tonight...Convection will continue across northeast Washington and the Idaho Panhandle as the upper level low moves out of the region this evening. These storms have had a history of building rapidly, then producing brief heavy rain, gusty outflow winds and small hail and this is likely to continue until well into the evening. Overnight the atmosphere will stabilize with drier air moving into the region. Northwest flow will keep a chance of showers for the central and north panhandle through the night otherwise there will be drying from the west. Another fast moving upper level low will drop through B.C but remain just to the north of our forecast area Wednesday afternoon/evening. Not a lot of moisture is associated with this feature, but enough instability to support some afternoon and evening showers for the northeast mountains and the north Idaho Panhandle. Otherwise mostly a dry forecast, with temperatures a few degrees warmer than today. Thursday through Saturday morning...The Pacific Northwest will be in between the low moving through the Canadian Plains and another dropping into the Gulf of Alaska. This puts the region in a northwest flow as high pressure builds off the coast. The models have been picking up on a few weak waves moving through this flow pattern. The strongest will just clip the northeast zones Friday afternoon. There is not much moisture associated with any of these waves. Some isolated showers will be possible for the northeast Washington mountains and the north Idaho Panhandle mountains Friday afternoon, otherwise a dry forecast. Temperatures will slowly warm through the week. /Tobin Saturday through Tuesday...Models are having a very difficult time through this period of the forecast. While an upper level low of some kind is progged to move through the region durng this period, the models are anywhere from 12-24 hours out of sync if not more. This will result in a low confidence forecast through the weekend. As such the forecast was broad brushed and stayed with a chance of mountain precipitation on the dry side of climotology and temperatures within a few degrees of normal. /Tobin && .AVIATION... 18Z TAFS: Clearing has taken place behind the upper level wave from last night. Another shortwave disturbance is beginning to enter the region from the northwest. Good surface heating with some upper level support this afternoon should allow for the development of scattered to numerous thunderstorms across the region this afternoon. Best chances for thunderstorms will be northeast of a line from KOMK to KLWS. KGEG, KSFF, KCOE and KPUW will likely be impacted by thunderstorms this afternoon into this evening. Reduced vis will be possible under the heavy rain shafts. Small hail and gusty and variable winds is also expected with some of the stronger thunderstorms. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 51 77 49 74 48 74 / 70 0 0 0 0 10 Coeur d'Alene 49 77 47 73 43 73 / 70 0 0 0 0 20 Pullman 47 75 44 72 43 73 / 50 0 0 0 0 10 Lewiston 54 84 54 80 50 81 / 20 0 0 0 0 10 Colville 47 78 46 74 45 74 / 50 10 10 0 0 20 Sandpoint 44 77 45 72 42 72 / 70 10 10 10 10 20 Kellogg 48 73 47 71 43 71 / 80 10 10 0 0 20 Moses Lake 53 85 53 81 51 82 / 10 0 0 0 0 0 Wenatchee 58 87 57 82 56 82 / 0 0 0 0 0 0 Omak 50 84 49 78 48 80 / 10 0 0 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 508 AM PDT TUE JUN 3 2014 IDZ001>004-026-027-WAZ031>038-041>044-041215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 508 AM PDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 359 PM PDT TUE JUN 3 2014 IDZ002-003-WAZ033-036-032345- IDAHO PALOUSE ID-COEUR D'ALENE AREA ID-WASHINGTON PALOUSE WA- SPOKANE AREA WA- 359 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KOOTENAI... NORTHWESTERN BENEWAH...NORTHEASTERN WHITMAN AND SOUTHERN SPOKANE COUNTIES UNTIL 445 PM PDT... AT 357 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS STRETCHING FROM FAIRFIELD TO CHENEY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS. LOCATIONS IMPACTED INCLUDE... SPOKANE...CHENEY...LIBERTY LAKE...MEDICAL LAKE...FAIRFIELD... ROCKFORD...SPANGLE...WORLEY...LATAH...WAVERLY...MICA...MARSHALL... PLAZA...FOUR LAKES AND VALLEYFORD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4727 11763 4756 11770 4766 11697 4727 11689 TIME...MOT...LOC 2257Z 270DEG 15KT 4744 11742 SVH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 414 PM PDT TUE JUN 3 2014 WAZ033-035>037-040015- NORTHEAST MOUNTAINS WA-WASHINGTON PALOUSE WA-UPPER COLUMBIA BASIN WA- SPOKANE AREA WA- 414 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...WESTERN SPOKANE AND SOUTH CENTRAL STEVENS COUNTIES UNTIL 515 PM PDT... AT 411 PM PDT...DOPPLER RADAR WAS TRACKING A PAIR OF STRONG THUNDERSTORMS NEAR DAVENPORT...MOVING EAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THE STORMS. THESE STORMS HAVE ALSO PRODUCED A GUST FRONT HEADING EAST AT 25 MPH. WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THE GUST FRONT. LOCATIONS IMPACTED INCLUDE... SPOKANE...CHENEY...AIRWAY HEIGHTS...MEDICAL LAKE...NINE MILE FALLS... DAVENPORT...SUNCREST...FAIRCHILD AFB...REARDAN...SPRAGUE... HARRINGTON...MARSHALL...WAUKON...MONDOVI...FOUR LAKES...TYLER... ROCKLYN...GRAVELLES...ELEANOR AND DEEP CREEK. LAT...LON 4727 11748 4727 11831 4787 11831 4787 11749 TIME...MOT...LOC 2311Z 269DEG 14KT 4761 11813 SVH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 435 PM PDT TUE JUN 3 2014 IDZ001-002-004-040030- CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID- COEUR D'ALENE AREA ID- 435 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KOOTENAI COUNTY UNTIL 530 PM PDT... AT 434 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER RATHDRUM...MOVING EAST AT 10 MPH. LOCATIONS TO BE IMPACTED INCLUDE CHILCO AND HAYDEN. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAYDEN...RATHDRUM...HAYDEN LAKE AND CHILCO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4775 11690 4782 11691 4796 11651 4776 11650 TIME...MOT...LOC 2334Z 266DEG 10KT 4779 11686 FLIEHMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
438 PM PDT TUE JUN 3 2014
IDZ001-004-040030-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
438 PM PDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KOOTENAI...NORTHWESTERN
SHOSHONE AND SOUTHEASTERN BONNER COUNTIES UNTIL 530 PM PDT...
AT 438 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF ATHOL...OR 15 MILES SOUTH OF SANDPOINT...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARK FORK...CABINET AND GRANITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4817 11604 4807 11605 4799 11660 4807 11663
4828 11606
TIME...MOT...LOC 2338Z 252DEG 22KT 4806 11652
FLIEHMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 447 PM PDT TUE JUN 3 2014 IDZ001-002-004-040045- CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID- COEUR D'ALENE AREA ID- 447 PM PDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KOOTENAI COUNTY UNTIL 545 PM PDT... AT 446 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER COEUR D'ALENE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COEUR D'ALENE...POST FALLS...HAYDEN...RATHDRUM...DALTON GARDENS... HAYDEN LAKE...FOURTH OF JULY PASS...FERNAN LAKE VILLAGE...HUETTER... WOLF CREEK CAMPGROUND...BEAUTY CREEK CAMPGROUND AND ROSE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR THE NORTHERN END OF LAKE COEUR D'ALENE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4757 11700 4783 11688 4775 11634 4748 11645 TIME...MOT...LOC 2346Z 281DEG 14KT 4771 11681 SVH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
459 PM PDT TUE JUN 3 2014
IDZ001-004-040045-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
459 PM PDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KOOTENAI...
NORTHWESTERN SHOSHONE AND SOUTHEASTERN BONNER COUNTIES UNTIL 545 PM
PDT...
AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF ATHOL...OR 20 MILES NORTHEAST OF HAYDEN...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. GUSTY WINDS WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARK FORK AND CABINET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4786 11649 4796 11657 4820 11606 4817 11604
4799 11606
TIME...MOT...LOC 2358Z 232DEG 29KT 4794 11644
FLIEHMANThe Spokane radar (KOTX), 43 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Public reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531981.